2. Acid-Base Balance and Arterial Blood Gas Interpretation
3. Renal and Urinary System Disorders
4. Cardiovascular Disorders and Hemodynamic Monitoring
5. Respiratory Disorders and Oxygenation
6. Neurological Disorders and Increased Intracranial Pressure
7. Endocrine Disorders and Diabetes Management
8. Gastrointestinal and Hepatic Disorders
9. Hematologic Disorders and Transfusion Therapy
10. Pharmacology and Medication Safety in Acute Care
NURS 5220 Nursing Exam 2
1. A patient with severe vomiting for three days is admitted with a serum potassium
level of 2.8 mEq/L. Which electrocardiogram change should the nurse anticipate
finding in this patient?
A. Tall peaked T waves with a shortened QT interval
, B. Flattened T waves with the presence of a prominent U wave
C. Widened QRS complexes with a prolonged PR interval
D. ST segment elevation with inverted T waves in lateral leads
Answer: B
Rationale: Hypokalemia classically produces flattened T waves, ST depression,
and prominent U waves on the electrocardiogram. Tall peaked T waves are
associated with hyperkalemia, while widened QRS complexes occur in severe
hyperkalemia.
2. A patient is receiving intravenous furosemide for acute decompensated heart
failure. Which laboratory value should the nurse monitor most closely to detect a
common adverse effect of this medication?
A. Serum sodium level measured every morning before breakfast
B. Serum potassium level with particular attention to hypokalemia development
C. Serum calcium level assessed for development of hypercalcemia
D. Serum magnesium level checked only when symptoms appear
Answer: B
Rationale: Loop diuretics such as furosemide cause significant potassium
, excretion, leading to hypokalemia. Potassium should be monitored closely and
replaced as needed to prevent cardiac dysrhythmias.
3. A patient with chronic kidney disease has a serum potassium of 6.9 mEq/L. Which
immediate intervention should the nurse anticipate the provider ordering first?
A. Administration of oral sodium polystyrene sulfonate for potassium removal
B. Administration of intravenous calcium gluconate to stabilize the myocardium
C. Initiation of a low potassium diet with follow up laboratory testing
D. Administration of intravenous furosemide to promote potassium excretion
Answer: B
Rationale: Intravenous calcium gluconate is given first in severe hyperkalemia to
stabilize the myocardium and prevent lethal dysrhythmias. It does not lower
potassium but protects the heart while other measures take effect.
4. A patient is admitted with a serum sodium level of 118 mEq/L and new onset
confusion. Which nursing intervention is the highest priority for this patient?
A. Implement seizure precautions and initiate frequent neurological assessments
B. Encourage the patient to increase oral fluid intake to correct the imbalance
C. Administer intravenous sodium chloride rapidly to correct the deficit quickly
D. Restrict all sodium intake and monitor the patient for signs of improvement
, Answer: A
Rationale: Severe hyponatremia places the patient at high risk for seizures and
cerebral edema, so seizure precautions and neurological monitoring are the
priority. Sodium correction must be gradual to avoid osmotic demyelination
syndrome.
5. A patient with syndrome of inappropriate antidiuretic hormone secretion has a
serum sodium of 124 mEq/L. Which assessment finding is most consistent with
this condition?
A. Polyuria with dilute urine output and intense thirst
B. Concentrated urine with decreased urine output and weight gain
C. Hypernatremia with dry mucous membranes and tachycardia
D. Increased urine output with low specific gravity and hypotension
Answer: B
Rationale: SIADH causes excessive water retention, resulting in concentrated
urine, oliguria, weight gain, and dilutional hyponatremia. Polyuria with dilute urine
suggests diabetes insipidus instead.
6. A patient with diabetes insipidus is at risk for which fluid and electrolyte imbalance
that the nurse should monitor for closely?